Alert archive / Indiana / Freeze Warnings in 2009

Freeze Warning 3, NWS Indianapolis, IN

April 11, 200939 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Apr 11, 2009, 12:45 PM EDT for 39 counties in Indiana. It took effect at Apr 12, 2009, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2009, 12:45 PM EDT (16:45 UTC)
In effect from
Apr 12, 2009, 4:00 AM EDT
Expired
Apr 12, 2009, 9:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KIND 111645
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 PM EDT SAT APR 11 2009

...FREEZE WARNING IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

.SURFACE HIGH PRESSURE AND MOSTLY CLEAR SKIES WILL ALLOW FOR
STRONG COOLING TONIGHT. TEMPERATURES IN MANY AREAS ESPECIALLY IN
THE COUNTRY AND LOW LYING AREAS WILL DROP BELOW FREEZING TOWARD DAYBREAK.

INZ021-028>031-035>049-051>057-060>065-067>072-120045-
/O.UPG.KIND.FZ.A.0002.090412T0800Z-090412T1300Z/
/O.NEW.KIND.FZ.W.0003.090412T0800Z-090412T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
1245 PM EDT SAT APR 11 2009

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

CLEAR SKIES AND LIGHT NORTHEAST WINDS WILL ALLOW TEMPERATURES TO
FALL TO OR BELOW FREEZING TOWARD DAYBREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KOCH
3 follow-up statements
000 
WWUS73 KIND 120247 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 PM EDT SAT APR 11 2009

...FREEZE WARNING IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
/O.CON.KIND.FZ.W.0003.090412T0800Z-090412T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
1047 PM EDT SAT APR 11 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY. 

SURFACE HIGH PRESSURE AND MOSTLY CLEAR SKIES WILL ALLOW FOR
STRONG COOLING TONIGHT. TEMPERATURES IN MANY AREAS ESPECIALLY IN
THE COUNTRY AND LOW LYING AREAS WILL DROP BELOW FREEZING TOWARD
DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS73 KIND 120731
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 AM EDT SUN APR 12 2009

...FREEZE WARNING IN EFFECT THIS MORNING...

INZ021-028>031-035>049-051>057-060>065-067>072-121300-
/O.CON.KIND.FZ.W.0003.090412T0800Z-090412T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
331 AM EDT SUN APR 12 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

SURFACE HIGH PRESSURE AND MOSTLY CLEAR SKIES WILL ALLOW FOR
STRONG COOLING EARLY THIS MORNING. TEMPERATURES IN MANY AREAS ESPECIALLY
IN THE COUNTRY AND LOW LYING AREAS WILL DROP BELOW FREEZING TOWARD
DAYBREAK.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS73 KIND 121301
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 AM EDT SUN APR 12 2009

INZ021-028>031-035>049-051>057-060>065-067>072-121415-
/O.EXP.KIND.FZ.W.0003.000000T0000Z-090412T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
901 AM EDT SUN APR 12 2009

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 

TEMPERATURES HAVE WARMED TO ABOVE FREEZING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Apr 11, 12:44 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 11, 12:44 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1244 PM EDT SAT APR 11 2009

.AVIATION...DISCUSSION FOR 11/1800Z TAFS

VFR THRU THE PD. HIGH PRESSURE WILL SLIDE EAST ACROSS THE AREA. VERY
DRY AIR WILL PROVIDE FEW CLOUDS AND LIMIT ANY FOG POTENTIAL. WINDS
WILL GRADUALLY SHIFT FM N TO E AND REMAIN LESS THAN 15KT.

&&

.DISCUSSION...LOW PRES OVR THE VIRGINIAS WAS SLIDING EAST EARLY THIS
MORNING WHILE HIGH PRES OVR THE PLAINS STATS AND GRT LKS WAS
BUILDING ACRS INDIANA. CYCLONIC N-NE SFC FLOW REMAINS ACRS THE AREA
ATTM. DEW POINT TEMPS WERE MAINLY IN THE UPPER 30S. ON THE RADIO...A
SONG IS PLAYING...SINGING...I CAN SEE CLEARLY NOW...THE RAIN IS
GONE...IT/S GONNA BE A BRIGHT...BRIGHT SUN SHINY DAY. THIS APPEARS
TO BE PRETTY APPROPRIATE.

MAIN FORECAST CHALLENGE IS TEMPS.

MODELS AGREE WITH THE OVERALL PATTERN AND WL USE A BLEND AND STICK
CLOSE. A LARGE RIDGE OF HIGH PRES WL BUILD ACRS THE MIDWEST TODAY
AND SUNDAY...SETTING UP A DRY AND PLEASANT WEEKEND. TIME HEIGHT
SECTIONS SHOW A VERY DRY COLUMN THROUGH 00Z MONDAY ALONG WITH
SUBSIDENCE...AS THIS SHUD BE EXPECTED UNDERNEATH THE RIDGE. FORECAST
SOUNDINGS SHOW DRY MIDDLE AND LOWER LVLS...ALTHOUGH THERE IS SOME
SATURATION ALOFT BY SUNDAY. CU RULE REMAINS POSITIVE THROUGH THE
WEEKEND ALSO. THUS WL GO WITH MOSUNNY DAYS AND MO CLEAR NIGHTS
THROUGH 00Z MONDAY. H8 TEMPS TDY AND SUNDAY REMAIN RATHER
NEUTRAL...HOLDING AROUND 1C-2C. WITH A NRNLY SFC FLOW TDY AND MORE
EASTERLY TRAJECTORIES EXPECTED ON SUNDAY WL TREND A SLOW AND SLIGHT
WARMING TREND ON ON SATURDAY TO SUNDAY. ONGOING FORECAST SEEMS TO
HANDLE THIS PETTY WELL. AS FOR LOWS...FREEZING CONDITIONS STILL SEEM
QUITE POSSIBLE TONIGHT...THUS WL CONTINUE THE FREEZE WATCH. WITH
MORE MIXING...CLOUDS AND EASTERLY WINDS ON SUNDAY NIGHT WL STICK TO
THE WARMER MAVMOS NUMBERS FOR LOWS.

300K GFS ISENTROPIC SFC SHOW STRONG ISENTROPIC LIFT BY 12Z MONDAY
PUSHING ACRS SRN INDIANA ALONG WITH SPECIFIC HUMIDITIES IN EXCESS OF
5 G/KG. THUS WL LEAN TO THE WET SIDE OF MAVMOS AND STICK CLOSE TO
MAVMOS POPS ON MONDAY. WITH EXPECTED RAIN AND CLOUDS ON MONDAY...WL
LEAN TO THE COOLER SIDE OF MAVMOS TEMPS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH OVERNIGHT SATURDAY
NIGHT THROUGH 9 AM SUNDAY ALL COUNTIES.

&&

PUBLIC...PUMA
AVIATION..CS
Hazardous weather outlook, Apr 11, 3:40 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 AM EDT SAT APR 11 2009

INZ021-030-031-036>042-045>049-054>057-062>065-072-120745-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
340 AM EDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WATCH IS IN EFFECT OVERNIGHT SATURDAY UNTIL 9 AM SUNDAY.
TEMPERATURES MAY BOTTOM OUT IN THE UPPER 20S TO THE
LOWER 30S. SENSITIVE VEGETATION MAY NEED TO BE PROTECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR AROUND LATE SUNDAY NIGHT
AND MONDAY. SOME OF THESE COULD PRODUCE HEAVY RAINFALL WITH LOCAL
RAIN AMOUNTS FROM 1 TO 2 INCHES. AT THIS TIME SEVERE WEATHER IS
NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067>071-120745-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
340 AM EDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER
IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND
THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

A FREEZE WATCH IS IN EFFECT OVERNIGHT SATURDAY UNTIL 9 AM SUNDAY.
TEMPERATURES MAY BOTTOM OUT IN THE UPPER 20S TO THE LOWER 30S.
ANY SENSITIVE VEGETATION MAY NEED TO BE PROTECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR AROUND MONDAY. SOME OF
THESE COULD PRODUCE HEAVY RAINFALL WITH LOCAL RAIN AMOUNTS FROM 1
TO 2 INCHES. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER IN WESTERN
INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND THE EAST FORK
WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:17 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington6 days

Nearby

Freeze Warnings in Indiana, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.